Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 42, NWS Morristown, TN

April 28, 20144 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2014, 11:51 PM EDT for 4 counties in Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2014, 11:51 PM EDT (03:51 UTC)
Expired
Apr 29, 2014, 12:45 AM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Loudon County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:37 PM EDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:00 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 28, 10:00 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT MON APR 28 2014

.DISCUSSION...
NOCTURNAL LOW LEVEL JET HAS NOW ACCELERATED. HODOGRAPHS STILL
LOOKING STRONG. NEXT SEVERAL HOURS OFFER TORNADO THREAT IN SE
TENNESSEE. BASIC FORECAST ELEMENTS ARE ON TRACK. UPDATED SURFACE
DEW POINT IN GRIDS AND REISSUED PRODUCTS WITH RH. ZONE FORECAST
STILL ON TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  82  61  76 / 100  70  80  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  79  62  75 / 100  60  90  80
OAK RIDGE, TN                       63  82  60  75 / 100  60  90  70
TRI CITIES AIRPORT, TN              59  76  58  76 / 100  80  90  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CHEROKEE-CLAY.

     WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR CHEROKEE-CLAY.

TN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ANDERSON-BLEDSOE-
     BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE
     SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
     JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-
     NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
     SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
     UNION-WEST POLK.

     WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR BLOUNT SMOKY MOUNTAINS-
     COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

VA...NONE.
&&

GM
Hazardous weather outlook, Apr 28, 3:45 PM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON APR 28 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND OVERNIGHT...WITH LOCALLY HEAVY RAINS...DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES COULD
ALSO OCCUR ESPECIALLY ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST
TENNESSEE.

IN ADDITION...STRONG AND GUSTY WINDS CAN BE EXPECTED TONIGHT ACROSS
THE EAST TENNESSEE MOUNTAINS AS WELL AS THE MOUNTAINS OF EXTREME
SOUTHWEST NORTH CAROLINA...MAINLY OVER THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH
WEDNESDAY. THERE WILL BE A POSSIBILITY OF SEVERE THUNDERSTORMS
AGAIN TUESDAY AFTERNOON OR TUESDAY NIGHT.

PERIODS OF HEAVY RAINFALL MAY LINGER INTO WEDNESDAY...AND COULD
EXTEND THE THREAT OF FLOODING OR FLASH FLOODING.

THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL
DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT INTO WEDNESDAY
FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS.

In the hours before

Local storm report, Apr 28, 10:55 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     W PIKEVILLE             35.61N 85.20W
04/28/2014                   BLEDSOE            TN   EMERGENCY MNGR

            A FEW LARGE TREES DOWN IN THE GRIFFITH COMMUNITY WEST OF
            PIKEVILLE.

&&
Local storm report, Apr 28, 10:57 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             W PIKEVILLE             35.61N 85.20W
04/28/2014  E0.50 INCH       BLEDSOE            TN   EMERGENCY MNGR

            1/2 INCH HAIL IN THE COMMUNITY OF GRIFFITH WEST OF
            PIKEVILLE.

&&
Local storm report, Apr 28, 11:10 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
04/28/2014                   MCMINN             TN   911 CALL CENTER

            A FEW TREES DOWN IN ATHENS.

&&
Local storm report, Apr 28, 11:28 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     1 W OAKDALE             35.99N 84.58W
04/28/2014                   MORGAN             TN   911 CALL CENTER

            ONE TREE DOWN ON BROWN ROAD.

&&
Local storm report, Apr 28, 11:32 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FUNNEL CLOUD     NIOTA                   35.51N 84.55W
04/28/2014                   MCMINN             TN   TRAINED SPOTTER

            FUNNEL CLOUD SPOTTED NEAR NIOTA AT EXIT 52 I-75

&&
Local storm report, Apr 28, 11:35 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1135 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             3 WSW JONESVILLE        36.67N 83.17W
04/28/2014  E0.75 INCH       LEE                VA   CO-OP OBSERVER

            3/4 INCH HAIL

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:25 PM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie35 min
Apr 28, 9:40 PM EDTTornado WarningMRXBradley, Hamilton, Marion50 min
Apr 28, 9:52 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea53 min
Apr 28, 10:19 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Loudon, McMinn, Meigs, Monroe and 2 more56 min
Apr 28, 10:21 PM EDTTornado WarningMRXBledsoe, Rhea24 min
Apr 28, 10:34 PM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott56 min
Apr 28, 11:11 PM EDTTornado WarningMRXBlount, Knox, Loudon, McMinn, Monroe49 min
Apr 28, 11:35 PM EDTSevere Thunderstorm WarningMRXBradley40 min
Apr 28, 11:43 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe47 min
Apr 28, 11:44 PM EDTTornado WarningMRXMcMinn, Monroe46 min
Apr 29, 12:11 AM EDTTornado WarningMRXBlount, Loudon, Monroe34 min
Apr 29, 1:14 AM EDTTornado WarningMRXBlount, Knox, Loudon46 min
Apr 29, 1:25 AM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe35 min
Apr 29, 1:40 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn3 hr
Apr 29, 1:57 AM EDTSevere Thunderstorm WarningMRXHancock, Hawkins48 min
Apr 29, 4:39 AM EDTSpecial Weather StatementMRXBradley, McMinn, Polk51 min
Apr 29, 10:47 AM EDTRiver Flood WarningMRXCocke, Jefferson62 hr
Apr 29, 3:37 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan38 min
Apr 28, 10:55 PM EDTSevere Thunderstorm WarningMRXClay20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.